Missouri, 2001

Flooding in Missouri, March 13 to 20, 2001

March 13 to 20, 2001 · NWS EAX · 11 events in 11 counties and zones

A strong storm system moved across northwest Missouri on March 15th and 16th. The combination of1 to 2 inches of rain and melting snow, produced extensive minor to moderate river flooding across theregion.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong storm system moved across northwest Missouri on March 15th and 16th. The combination of1 to 2 inches of rain and melting snow, produced extensive minor to moderate river flooding across theregion. The Fishing river at Mosby crested at 23.40 feet or more than 5 feet above flood stage. TheGrand river at Sumner crested at 34.60 feet, or 8.6 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 13, 3:00 AM CST, 3 hours earlier.

Area forecast discussion, Mar 13, 3:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CST TUE MAR 13 2001

INTERESTING FCST...STARTING ABOUT 3RD PD. FOR TDY...A FEW CLDS IN
ASSOCIATION W/SECONDARY VORT AND WILL NEED TO WORD IN ZFP...BECOMING
SUNNY. DECENT DOWNSLOPE TDY. NOTICED THAT EVEN AFTER COLD FRNT
PASSAGE 00Z TOP SOUNDING MIXED UP TO H8. FEEL THAT THIS IS AGAIN
LIKELY TDY AND HAVE BUMPED TEMPS UP A BIT.

FOR TONITE...AS WINDS BECOME SOUTHWEST THERE MAY BE A POINT IN THE
EVENING WITH LITE WINDS AND CLR SKIES. ABOUT THEN WILL BE THE LOW
TEMP FOR THE NITE AS WAA BEGINS TO SET UP. GAGING THIS POINT IS A
BIT TRICKY...HAVE TACKED ON A DEG OR TWO TO GOING FCST.

FOR WED...BEST QUESTION OF THE NITE IS WHICH MODEL TO BELIEVE. AVN
FOCUSES ON A MORE NORTHERLY SOLUTION WITH THE ETA LOOKING TO THE
SOUTH. FOR NOW WILL MAINLY GO WITH THE ETA. THIS WILL PUT TEMPS UP
AROUND 60 FOR HIGHS WITH DECENT WAA. ONLY SLIGHTLY HINDERED BY
INCREASING CLOUDS. ETA INSTABILITY IS SUCH THAT WILL INSERT THUNDER
IN WRN ZONES. HIGHER DPTS ARE PROBABLY WHY...BUT BEING MID MARCH
THEY ARENT OUT OF THE QUESTION. WILL SEE RAIN MOVE THRU CWA WED
NITE. AND THE COLD AIR ON THE BACK SIDE OF THE LOW MAKES FOR ANOTHER
FCST PRBLM. AVN HAS STRONGER NRN BRANCH AND THUS BRINGS DOWN THE
COLDER AIR FASTER. FEEL THAT THIS IS A BIT PREMATURE. WILL GENERALLY
GO MIDDLE OF THE ROAD FOR WED NITE FOR TEMPS. HAVE OPTED NOT TO
INCLUDE ANY FROZEN/FREEZING PCPN IN NW CORNER YET DUE TO UNCERTAINTY
WITH COLD AIR INTRUSION. EXTENDED CARRYING SNOW IN THURS FCST...AND
WILL DEFER TO DAYSHIFT FOR ANY /CHANGE TO/ WORDING.

.EAX...NONE.

LVQ

In the hours before

Special weather statement, Mar 13, 6:00 AM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST TUE MAR 13 2001

FORECAST: NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

OUTLOOK: SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EASTERN
KANSAS AND WESTERN MISSOURI LATE IN THE DAY ON WEDNESDAY. THE
STRENGTH OF THESE STORMS ARE DEPENDENT ON AVAILABLoE MOISTURE...AND
AT THIS TIME ARE NOT EXPECTED TO BECOME SEVERE. THE SHOWERS WILL
SPREAD EAST WEDNESDAY NIGHT. AS THE SYSTEM WRAPS UP...SNOW IS
POSSIBLE THURSDAY...AND AGAIN WITH ANOTHER STORM SYSTEM ON SATURDAY.

LVQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Buchanan

When
March 13, 6:00 AM CST to March 16, 11:00 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Clay

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Flood, Livingston

When
March 15, 12:00 PM CST to March 17, 8:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Flood, Platte

When
March 15, 12:00 PM CST to March 18, 10:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Flood, Ray

When
March 15, 12:00 PM CST to March 16, 8:00 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Flood, Henry

When
March 15, 12:00 PM CST to March 20, 10:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Howard

When
March 16, 12:00 PM CST to March 18, 8:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Lafayette

When
March 16, 12:00 PM CST to March 18, 10:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Flood, Saline

When
March 16, 12:00 PM CST to March 18, 10:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Chariton

When
March 16, 12:00 PM CST to March 20, 10:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Flood, Cooper

When
March 16, 12:00 PM CST to March 19, 8:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237205, 5237207, 5235483, 5235484, 5235485, 5237209, 5235481, 5235482, 5237204, 5237206, 5237208.